You notice a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s strange. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin before bed.
Could the aspirin be the trigger?
And that idea gets your mind working because maybe it is the aspirin. You feel like you remember hearing that certain medications can produce tinnitus symptoms. Could aspirin be one of those medications? And if so, should you stop taking it?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be linked to a number of medications. But those rumors aren’t quite what you’d call well-founded.
It’s widely believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:
- The affliction of tinnitus is relatively common. More than 20 million individuals suffer from recurring tinnitus. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- It can be stressful to begin taking a new medication. Or, in some situations, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being caused by the medicine. The whole ordeal is stressful enough to cause this type of confusion.
What Medications Are Connected to Tinnitus
There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Link Between Powerful Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for extreme cases. High doses have been found to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might normally come across.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again extremely important. Generally speaking, tinnitus starts at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by regular headache dosages. Here’s the good news, in most cases, when you stop using the huge doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
There are some other medicines that may be capable of triggering tinnitus. And the interaction between some combinations of medications can also create symptoms. That’s the reason why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.
You should also get examined if you start experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.